Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

June 11, 2016Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 11, 2016, 3:49 AM CDT for Pecos County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 3:49 AM CDT (08:49 UTC)
Expired
Jun 11, 2016, 4:15 AM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS84 KMAF 110849
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 AM CDT SAT JUN 11 2016
 
TXZ075-110915-
PECOS-
349 AM CDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PECOS COUNTY...

AT 349 AM CDT...A STRONG THUNDERSTORM WAS OVER FORT STOCKTON-PECOS
COUNTY AIRPORT...OR OVER FORT STOCKTON...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT. 

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 253 AND 271.
 
LAT...LON 3076 10297 3097 10302 3102 10295 3097 10266
      3079 10271
TIME...MOT...LOC 0849Z 282DEG 18KT 3092 10290 
$$

49

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 11, 12:28 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 12:28 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1228 AM CDT SAT JUN 11 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are widespread attm with only BKN250 at most sites.
MVFR CIGS are possible at MAF/HOB before sunrise per MOS, but less
compelling on soundings. A more likely scenario seems to be brief
MVFR CIGS after sunrise then mixing out. Models are insisting
precip will develop early this AM, possibly in assocn with MCV
noted on satellite between LBB/ABI? For now have omitted PoPs even
this PM. If precip does develop this AM that could inhibit
convective chances this PM and vice versa. It will be on the windy
side from the SE today with gust to around or just over 25kts.

&&

.PREV DISCUSSION... /issued 541 PM CDT FRI JUN 10 2016/

DISCUSSION...
See aviation discussion below.

AVIATION...
Prevailing VFR conditions are expected at the west Texas and
southeast New Mexico terminals the next 24 hours as a weak upper
level disturbance remains nearly stationary across north central
Texas. A few thunderstorms are currently in the west Texas
mountains and immediate adjacent Plains. Based on computer
guidance and latest trends, confidence was not high that they
would move close to any of the terminals this evening before
dissipating, so did not mention at any of the terminals. Later
tonight an upper level disturbance may spark a round of thunderstorms
across the eastern Permian Basin and lower Trans Pecos region so
placed a prob 30 group for MVFR conditions in tsra at KMAF and
prob 30 group for VFR conditions at KFST in the 10z to 15z
Saturday timeframe. Winds are generally expected to be southeast
at 10 to 20 mph and gusty for much of the TAF period.

12

PREV DISCUSSION... /issued 219 PM CDT FRI JUN 10 2016/

DISCUSSION...

An upper ridge will be the dominant weather feature to affect the
region during the next 7 days.  Currently, a weak upper low/MCV is
trapped under the ridge and will meander over the region through
Saturday before being drawn northeastward away from the region by
increasing southwesterly flow aloft ahead of an upper trough
progged to take shape over the western ConUS.  Temperatures will be
near to a few degrees above normal through Sunday under this regime.
Residual outflow boundaries over the Permian Basin from yesterday's
convection could provide low level foci for thunderstorm development
this afternoon/tonight, while the heated high terrain provides the
same over the western CWA.

The atmosphere will become fairly unstable this afternoon, and
expect scattered thunderstorms to develop, but mainly over the
higher terrain.  The MCV over the Permian Basin could also aid
thunderstorm development through late afternoon, but this will
depend on how much heating is realized.  Will keep chance PoPs going
through tonight as convection could last well into the night over
the higher terrain, and further east aided by a low level jet. Shear
is lacking for organized convection, however strong winds could
occur over western portions of the CWA due to large surface
temperature/dewpoint spreads, and further east over the Permian
Basin due to precipitation loading from a hybrid microburst forecast
sounding.  Small hail could also occur, but locally heavy rainfall
will probably be more of a threat.

Expect a similar situation to the above both Saturday and Sunday,
due to the proximity of the upper low, or any additional MCVs and
outflow boundaries that form.  By Monday, the mentioned West Coast
upper trough will begin to eject northeastward through the central
Rockies and allow the area to dry out and heat up.  The upper ridge
will become more prevalent over the region so rain chances will be
more scarce while high temperatures rise above 100 in many
locations.  We could challenge some record highs next week, but will
stay on the conservative side until we get a little closer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     91  71  92  71 /  20  40  30  20
Carlsbad                      102  69  99  69 /  20  20  40  30
Dryden                         94  75  95  73 /  10  30  30  20
Fort Stockton                  98  71  96  71 /  20  30  30  20
Guadalupe Pass                 96  65  95  66 /  20  30  30  30
Hobbs                          95  66  93  67 /  20  40  30  30
Marfa                          89  62  89  61 /  30  30  40  30
Midland Intl Airport           96  74  93  73 /  20  30  30  20
Odessa                         95  74  93  74 /  20  30  30  20
Wink                           98  72  97  73 /  20  30  30  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 11, 3:02 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 AM CDT SAT JUN 11 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
302 AM CDT SAT JUN 11 2016 /202 AM MDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN CONCERNS WILL BE GUSTY OUTFLOW WIND...FREQUENT
LIGHTNING...AND LOCALIZED BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STORMS ARE STILL POSSIBLE SUNDAY THAT COULD PRODUCE
FREQUENT LIGHTNING...GUSTY OUTFLOW WIND...AND LOCALIZED BRIEF
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 11, 3:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 AM CDT SAT JUN 11 2016

TXZ075-110915-
PECOS-
349 AM CDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PECOS COUNTY...

AT 349 AM CDT...A STRONG THUNDERSTORM WAS OVER FORT STOCKTON-PECOS
COUNTY AIRPORT...OR OVER FORT STOCKTON...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 253 AND 271.

LAT...LON 3076 10297 3097 10302 3102 10295 3097 10266
      3079 10271
TIME...MOT...LOC 0849Z 282DEG 18KT 3092 10290

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:34 AM CDTSpecial Weather StatementMAFPecos26 min
Jun 11, 5:05 AM CDTSpecial Weather StatementMAFPecos55 min
Jun 11, 7:32 AM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 11, 2:03 PM CDTSpecial Weather StatementMAFBorden27 min
Jun 11, 5:04 PM CDTSpecial Weather StatementMAF41 min
Jun 11, 6:12 PM CDTSpecial Weather StatementMAFLoving48 min
Jun 11, 6:14 PM CDTSpecial Weather StatementMAFDawson31 min
Jun 11, 6:22 PM CDTSpecial Weather StatementMAFBrewster23 min
Jun 11, 6:49 PM CDTSpecial Weather StatementMAFDawson26 min
Jun 11, 6:54 PM CDTSevere Thunderstorm WarningMAFDawson51 min
Jun 11, 6:54 PM CDTSevere Thunderstorm WarningMAFGaines66 min
Jun 11, 6:30 PM CDTSpecial Weather StatementMAFLea30 min
Jun 11, 6:50 PM CDTAreal Flood AdvisoryMAFLea115 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.